Is it the doctor's fault?
11 July 2014

We all like to have a few excuses to hand, and although blaming your doctor might be stretching it too far, it is often the case that medicines we are prescribed can cause us to gain weight.  Take for example some popular treatments for type 2 diabetes. The biggest preventable cause of type 2 diabetes is overweight and yet common treatments, including gliclazide and insulin cause weight gain as a side effect, often by as much as 4 kg, and that’s more than half a stone. The recently withdrawn diabetes drug rosaglitazone also caused up to 4kg of weight gain and even its usual replacement, pioglitazone can lead to almost 2kg of excess weight. 

Other commonly used medicines can have a similar effect. The oral steroid prednisolone, used to treat asthma or arthritis can cause up to 2kg of weight gain. The contraceptive pill (so called “combined pills” which contain oestrogen) and hormone replacement therapy can, in my experience, lead to up to a stone of weight gain. People with serious mental illness, such as schizophrenia or psychosis, are often prescribed drugs such as lithium and olanzapine, which do a lot for their mental wellbeing, but can lead to distress because of excessive weight gain. The list goes on and includes beta blockers such as atenolol or propranolol, used to treat heart disease or high blood pressure, and sodium valproate which is often used to treat epilepsy, or migraine headaches. Some antidepressants, like fluoxetine or citalopram seem to cause weight gain in some, but might lead to weight loss in others.

So what can you do if you think you are taking a prescribed medicine that is making it harder for you to lose weight? First thing is, don’t stop taking them. Discuss it with your doctor. It might be that there are alternatives that don’t affect your weight so much. But it might also be the case that the prescribed medicine is still the best one for you, and shouldn’t be changed. If that is the case, accept it, and remember this simple fact. The principles of weight loss remain the same whatever medication you take. Reducing portion sizes, healthier snacking, and increased activity are what make the difference. So, don’t go for your doctor with both guns blazing, take a constructive approach and work on it together. Prescribed medicines may make it harder for you, but they won’t make it impossible.